01 Feb Opioid Overdose Prevention
Close to 841,000 lives have been lost to drug overdoses in the United States since 1999. A large majority of those deaths were caused by opioids despite the fact that medical advancements have made these deaths the most preventable.
Naloxone is an opioid antagonist that quickly eliminates the presence of opioids within the body. This medication is available as a nasal spray or it can be injected into the arm or the leg. Because Naloxone does not require a prescription and is available at most pharmacies, it is one of the best, and only, ways to save lives.
In order to reduce the number of fatal overdoses, we need to have a better understanding of why they happen so often. When a person relapses, their overall tolerance for that drug has decreased due to the time spent away from it. People often use the same amount as they were using prior to being sober, making them more susceptible to an overdose. Another reason why we are seeing an increase in opioid overdoses is because so many drugs are now laced with fentanyl. Without having a tolerance, these opioids can easily be fatal.
Prevention resources can save lives if people know where to access the information and how to actually utilize that information once attained.
What are the signs of an opioid overdose?
When an overdose takes place, it is crucial that the person receives medical attention immediately. Knowing what an overdose looks like can help prevent even more overdoses from taking lives.
Signs of an opioid overdose include:
- An extremely pale face
- Clammy skin
- A limp body
- Blue or purple lips and fingernails
- Loss of consciousness
- Slowed or stopped breathing or heartbeat
What should I do if I suspect an overdose?
- Call 911. All US states have GOOD Samaritan laws which protect from legal ramifications if 911 is called.
- Provide Aid. Check if they are breathing. Try to wake them up. If they will not wake up and they are showing signs of an opioid overdose, administer Naloxone.
- Put Them in The Recovery Position. Move the individual onto their side. Placing them in this position keeps their airway open. Vomiting is common during an overdose and this can help someone not suffocate on their own vomit.
- Stay With Them Until Medical Help Arrives. Never leave them until emergency services arrive, and then be prepared to answer any questions the paramedics may have.
Where can I find out more about preventing an overdose?
- Georgia Overdose Prevention Project – An advocacy organization that provides free naloxone kits to Georgians through the mail.
- HarmReduction.org – Features harm reduction strategies and provides information to help people identify, respond to, and prevent overdoses.
- Opioid Overdose Rescue – Outlines three simple steps to save a life in the event of an opioid overdose. Includes helpful reference videos.
Where can I find help?
The best option for preventing an overdose is to quit using entirely. Many find this very difficult to do on their own. The following resources provide extensive support for getting and staying sober:
- Georgia Crisis & Access Line – 1-800-715-4225
- GA Peer2Peer Warm Line – 1-888-945-1414
- Alcoholics Anonymous in Georgia – Resource for finding in-person and virtual AA meetings throughout the state.
- Recovery in Georgia – Locally-run, independent addiction recovery resource that features treatment centers, support meetings, and prevention resources for Georgians.
- InTheRooms.com – Resource for finding virtual AA and NA meetings 24/7.
- National Institute on Drug Abuse – Helpful resource for finding treatment centers for friends or family members that are struggling with substance abuse.
- Live Another Day – A curated list of the top-rated accredited drug rehab centers in Georgia.
- The Summit Wellness Group’s Recovery Centers – Highly-rated and Joint Commission Accredited addiction treatment provider with multiple rehab centers in Georgia. They also feature a wide selection of online support guides.
- The GARR Network – Georgia-based association of accredited sober living homes throughout the state.
Written by Michelle Giordano, MS
Michelle Giordano, M.S. Community Counseling
Outreach Advocate for Live Another Day
Michelle Giordano has been in the helping field for close to three decades. She graduated from the University of North Georgia with a Master’s degree in Community Counseling and Bachelor of Science degrees in Psychology and Sociology. She has had the pleasure and privilege to have worked in an Inpatient Treatment Hospital, IOP Treatment Facility, and Substance Abuse Recovery Out-Patient Treatment Center. She is passionate about destigmatizing mental health and loves to do community outreach work through public speaking events and helping to make sure her community has adequate trusted resources.
She loves to be active within her community and balances volunteering her time between Creative Enterprises, North Point Community Church, Erin’s Hope for Friends, and John’s Creek Art School. In her free time, Michelle loves spending time hiking with her family and Labrador Jake